MAUDE Adverse Event Report: COOK INC QUICK-CORE COAXIAL BIOPSY NEEDLE SET; KNW INSTRUMENT, BIOPSY

COOK INC QUICK-CORE COAXIAL BIOPSY NEEDLE SET; KNW INSTRUMENT, BIOPSY
Model Number N/A
Medical Device Problem Codes Break (1069); Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/14/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
510k# k973565.(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
The international customer reported that, after the beginning of the procedure but prior to patient contact, the device operator was rinsing the quick-core coaxial biopsy needle when "the mechanism engaged suddenly causing the breaking" [sic].The operator was not able to use the product, and so it was discarded and another needle from a different lot was employed to complete the procedure.No further complications were reported, and the patient is reportedly fine.The customer reported that the product is available for return; however, as of the date of this report, no product has yet been received.
 
Additional Manufacturer Narrative
A review of complaint history, device history record, instructions for use, documentation, manufacturing instructions, specification and quality control data was conducted during the investigation.Four unused products from the complaint lot were returned.Upon visual inspection, the needles of the returned devices appeared to be smooth and free of burrs.Evaluation of the returned device by the supplier found via visual inspection that there were no signs of damage or of the needle not being sharp as reported.A review of production and quality documentation did not observe any specific issues with current manufacturing or quality controls that may have contributed to this incident.The device history record was reviewed for lot number 8118080 and noted one non-conformance which was not related to the reported failure.Additionally, a search of the manufacturer's complaint database revealed this to be the only complaint associated to the complaint lot number 8118080 as 2 other complaints were created for different failure modes related to this event/same device.Based on the provided information,inspection of returned product and the investigation, a definitive root cause cannot be established or reported at this time.The complaint will be confirmed based off of customer testimony.During device failure analysis, the four returned needles were found to be manufactured to specification.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description
The international customer reported that, after the beginning of the procedure but prior to patient contact, the device operator was rinsing the quick-core coaxial biopsy needle when "the mechanism engaged suddenly causing the breaking" [sic].The operator was not able to use the product, and so it was discarded and another needle from a different lot was employed to complete the procedure.No further complications were reported, and the patient is reportedly fine.The customer reported that the product is available for return; however, as of the date of this report, no product has yet been received.Additional information received identified the procedure at the time of the event was a lung biopsy procedure.Also, according to the customer, "the needle was still used but the radiologist had a lot of problem when using it.The patient was uncomfortable for sure and the radiologist was not satisfied".The needle was thrown away in the garbage and another from a different lot was used.The physician who regularly uses the product, said it was not as sharp as usual.

Brand Name
QUICK-CORE COAXIAL BIOPSY NEEDLE SET
Common Device Name
KNW INSTRUMENT, BIOPSY
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6916982
Report Number1820334-2017-03436
Device Sequence Number1460948
Product Code KNW
UDI-Device Identifier00827002282926
UDI-Public(01)00827002282926(17)220804(10)8118080
Combination Product (Y/N)N
Initial Reporter CountryCA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,other,user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberQCS-16-9.0-20T
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 09/20/2017
Supplement Date Received by Manufacturer02/08/2018
Initial Report FDA Received Date10/05/2017
Supplement Report FDA Received Date03/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1